Maine, 2015Lightning Strike in Maine, July 19, 2015
July 19, 2015 · NWS GYX · 1 event in 1 county or zone
Two men were struck by Lightning in Denmark.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 2
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Two men were struck by Lightning in Denmark.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Jul 19, 5:55 PM EST, 35 minutes earlier.
Area forecast discussion, Jul 19, 5:55 PM EST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
655 PM EDT SUN JUL 19 2015
.SYNOPSIS...
A COLD FRONT WILL PUSH OFFSHORE TONIGHT WITH SHOWERS AND
THUNDERSTORMS AHEAD OF IT. HIGH PRESSURE WILL BUILD IN FROM THE
WEST ON MONDAY. ANOTHER COLD FRONT WILL APPROACH FROM THE WEST
MONDAY NIGHT AND WILL CROSS THE AREA ON TUESDAY WITH ANOTHER ROUND
OF SHOWERS AND THUNDERSTORMS. HIGH PRESSURE WILL BUILD IN FROM THE
WEST TUESDAY NIGHT AND WEDNESDAY. ANOTHER COLD FRONT WILL DROP
SOUTH FROM CANADA ON THURSDAY. HIGH PRESSURE WILL BUILD IN FROM
THE WEST FRIDAY AND WILL SHIFT OFFSHORE ON SATURDAY.
&&
.NEAR TERM /TONIGHT/...
7PM UPDATE...
HAVE MADE ANOTHER UPDATE TO ADJUST HOURLY PRECIPITATION CHANCES.
FIRST ROUND OF ACTIVITY ALONG THE WARM FRONT IS GENERALLY WINDING
DOWN AS IT GETS FURTHER REMOVED FROM THE CORE OF THE JUICY AIR.
MEANWHILE... CONVECTION WHICH ORIGINATED NEAR ALBANY IS MOVING
NORTHEAST TOWARD SOUTHER NEW HAMPSHIRE... AN AREA STILL SIZZLING
IN UPPER 80S TEMPERATURES WITH LOW 70S DEWPOINTS. THE ACTIVITY
MOVING INTO NEW HAMPSHIRE HAS A HIGH LIKELIHOOD OF CONTINUING
THROUGH NEW HAMPSHIRE EARLY THIS EVENING BEFORE WEAKENING AND
PUSHING NORTHEAST.
515PM UPDATE...
HAVE EXPANDED SEVERE THUNDERSTORM WATCH TO INCLUDE MORE OF WESTERN
MAINE AS THE AREA OF CONCERN IS EXPANDING A BIT. EVEN TO THE
NORTHEAST OF THE WARM FRONT... ENOUGH ELEVATED INSTABILITY EXISTS
TO GET A FEW SEVERE THUNDERSTORMS.
5PM UPDATE...
STORMS HAVE ORGANIZED MORE ALONG AND JUST NORTH OF THE WARM
FRONTAL BOUNDARY. A BROADER REGIONAL VIEW SHOWS STORMS ALONG THIS
LINE EXTENDING ALL THE WAY THROUGH TO THE QUEBEC AND ONTARIO
BORDER... GRADUALLY MOVING TO THE NORTHEAST. HAVE ADJUSTED THE
HOURLY PRECIPITATION CHANCES TO REFLECT THE ENHANCED CHANCES IN
THE AREA ALONG AND NORTH OF THIS BOUNDARY. ADDITIONAL DEVELOPMENT
HAS BEEN NOTED IN EAST CENTRAL NEW YORK AND COULD IMPACT SOUTHERN
NEW HAMPSHIRE EVENTUALLY TONIGHT. BUT FOR NOW CUMULUS FIELD HAS
BEEN SUPPRESSED IN THIS AREA DUE TO CONVECTION ON EITHER SIDE...
LEAVING THIS AREA TO ROAST IN THE HEAT AND HUMIDITY. OTHERWISE
FORECAST THINKING REMAINS THE SAME.
ORIGINAL DISCUSSION...
THUNDERSTORMS HAVE BEGUN TO FORM WITHIN THE WARM AND HUMID AIR
MASS OVER THE SOUTHERN HALF OF NEW HAMPSHIRE AND FAR SOUTHWEST
MAINE. GIVEN THE HIGH INSTABILITY AND INCREASING SHEAR... SOME OF
THE STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
WINDS. AS THE STORMS RIDE ALONG A WARM FRONTAL BOUNDARY THE LOW
LEVEL TURNING OF THE WINDS WILL ADD A THREAT FOR AN ISOLATED
TORNADO. SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED UNTIL 11 PM FOR
NEW HAMPSHIRE AND YORK COUNTY IN MAINE.
EXPECT STORMS TO EVENTUALLY FORM INTO A LARGER COMPLEX OF STORMS
AND MOVE ACROSS THE AREA OVERNIGHT. COULD SEE MUCH OF THE ACTIVITY
MOVE EAST BY MIDNIGHT. TEMPERATURES WILL BE WARM OVERNIGHT AS LOW
LEVEL HUMIDITY REMAINS HIGH. SOME LOCATIONS MAY NOT FALL BELOW 70
DEGREES.
&&
.SHORT TERM /MONDAY AND MONDAY NIGHT/...
COLD FRONT WILL HAVE MOVED THROUGH THE AREA BEFORE DAYBREAK...
BRINGING ANY LINGERING SHOWERS OR STORMS TO AN END. LOW LEVEL
MOISTURE WILL BE A LITTLE SLOW IN ERODING OVER COASTAL MAINE BUT
IT WILL BE GENERALLY A DRIER DAY WITH WARM TEMPERATURES ONCE
AGAIN.
WITH DRIER AIR IN PLACE EXPECT A COOLER NIGHT MONDAY NIGHT WITH
TEMPERATURES FALLING INTO THE 50S AND 60S.
&&
.LONG TERM /TUESDAY THROUGH SUNDAY/...
FOR THE OUTLOOK PERIOD GENERALLY A MEAN LONG WAVE TROUGH POSITION
REMAINS ACROSS THE NORTHEAST SO A LACK OF HEAT AND HUMIDITY
SHOULD BE HIGHLIGHTED.
A SHORT WAVE CLIPPER SYSTEM WITH AN ASSOCIATED SURFACE COLD FRONT
WILL ROTATE AROUND THE BASE OF THE MEAN TROUGH IN THE EAST AND MOVE
ACROSS THE AREA TUESDAY AND TUESDAY NIGHT. THIS WILL CAUSE SHOWERS
AND THUNDERSTORMS ACROSS THE AREA. THEN FOR THE REST OF THE WEEK
THE UPPER TROUGH OF LOW PRESSURE SETTLES OVER NEW ENGLAND WITH A
CYCLONIC FLOW ALOFT AND DRY NORTHWEST FLOW IN THE LOWER LEVELS.
THIS WILL MEAN COMFORTABLE TEMPERATURES AND LOW HUMIDITIES TO
PERSIST WITH DRY CONDITIONS. DUE TO THE COOL AIR MASS ALOFT AN
ISOLATED AFTERNOON DIURNAL SHOWER OR THUNDERSTORM CAN'T BE RULED
OUT...ESPECIALLY IN THE MOUNTAINS. TEMPERATURES WILL BE PLEASANTLY
COOL WITH DAYTIME HIGHS GENERALLY IN THE 70S TO AROUND 80 AND
OVERNIGHT LOWS IN THE 50S TO LOWER 60S.
&&
.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
SHORT TERM... VFR CONDITIONS EXPECTED TODAY BUT SCATTERED
THUNDERSTORMS WILL BE DEVELOPING THIS EVENING. MUCH OF THE
THUNDERSTORM ACTIVITY WILL MOVE EAST OF THE AREA BY MIDNIGHT.
COULD SEE SOME FOG DEVELOPING OVERNIGHT ESPECIALLY IN AREAS WHICH
GET A GOOD SOAKING DURING THE EVENING.
LONG TERM...MVFR TO IFR POSSIBLE IN SHOWERS AND THUNDERSTORMS ON
TUESDAY INTO TUESDAY EVENING FOLLOWED BY MAINLY VFR CONDITIONS
THE REST OF THE WEEK.
&&
.MARINE...
SHORT TERM... WEAK PRESSURE GRADIENT LEADS TO LIGHT WINDS AND
FAIRLY CALM SEAS.
LONG TERM...SUB-SCA CONDITIONS ARE CURRENTLY EXPECTED TUESDAY THROUGH
THE REST OF THE WEEK.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.
&&
NEAR TERM... KIMBLE
SHORT TERM... KIMBLE
LONG TERM... MARINE
Hazardous weather outlook, Jul 19, 4:12 PM EST, 2 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
512 PM EDT SUN JUL 19 2015
MEZ007-012-018>020-023-024-NHZ001>015-202115-
NORTHERN OXFORD-SOUTHERN OXFORD-INTERIOR YORK-INTERIOR CUMBERLAND-
ANDROSCOGGIN-COASTAL YORK-COASTAL CUMBERLAND-NORTHERN COOS-
SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-SOUTHERN GRAFTON-
SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-STRAFFORD-CHESHIRE NH-
EASTERN HILLSBOROUGH NH-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
WESTERN AND CENTRAL HILLSBOROUGH NH-
512 PM EDT SUN JUL 19 2015
...SEVERE THUNDERSTORM WATCH 442 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE...SOUTHEASTERN NEW HAMPSHIRE AND
SOUTHERN NEW HAMPSHIRE.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ153-MEZ008-009-013-014-021-022-025>028-202115-
CASCO BAY-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN FRANKLIN-
SOUTHERN SOMERSET-KENNEBEC-INTERIOR WALDO-SAGADAHOC-LINCOLN-KNOX-
COASTAL WALDO-
512 PM EDT SUN JUL 19 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY AND WESTERN MAINE.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ150>152-154-202115-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
512 PM EDT SUN JUL 19 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PENOBSCOT BAY...THE COASTAL
WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER MA...THE COASTAL
WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND THE COASTAL
WATERS FROM STONINGTON ME TO PORT CLYDE ME.
.DAY ONE...TONIGHT.
THUNDERSTORMS ARE POSSIBLE TONIGHT. SOME OF THE STORMS COULD BE
STRONG AND THERE IS AN OUTSIDE CHANCE OF A SEVERE THUNDERSTORM.
THE PRIMARY THREAT WILL BE DAMAGING WINDS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 19, 5:36 PM EST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
636 PM EDT SUN JUL 19 2015
MEZ012-NHZ002-192300-
SOUTHERN OXFORD ME-SOUTHERN COOS NH-
636 PM EDT SUN JUL 19 2015
THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
SOUTHERN OXFORD COUNTY IN MAINE
SOUTHERN COOS COUNTY IN NEW HAMPSHIRE
* UNTIL 700 PM EDT
* AT 635 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 13 MILES WEST OF BETHEL...MOVING TO THE EAST
AT 25 MPH.
* DIME SIZE HAIL AND WIND GUSTS OF 35 TO 45 MPH ARE EXPECTED WITH
THIS STORM. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING WITH THIS
STORM.
* LOCATIONS IMPACTED INCLUDE...
AND GILEAD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.
THIS STORM MAY INTENSIFY...SO MONITOR LOCAL RADIO AND TELEVISION FOR
ADDITIONAL INFORMATION...AND POSSIBLE WARNINGS...FROM THE NATIONAL
WEATHER SERVICE.
&&
LAT...LON 4449 7113 4448 7102 4442 7101 4447 7089
4446 7078 4426 7087 4437 7117
TIME...MOT...LOC 2235Z 286DEG 23KT 4442 7107
MARINELocal storm report, Jul 19, 6:04 PM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
704 PM EDT SUN JUL 19 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM TSTM WND DMG ALEXANDRIA 43.61N 71.79W
07/19/2015 GRAFTON NH TRAINED SPOTTER
TREES AND WIRES DOWN
&&
EVENT NUMBER GYX1500099
CEMPALocal storm report, Jul 19, 6:15 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
715 PM EDT SUN JUL 19 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM TSTM WND DMG BETHLEHEM 44.28N 71.69W
07/19/2015 GRAFTON NH LAW ENFORCEMENT
NUMEROUS TREES AND WIRES DOWN
&&
EVENT NUMBER GYX1500100
CEMPALocal storm report, Jul 19, 6:16 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
716 PM EDT SUN JUL 19 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0716 PM HAIL BELMONT 43.45N 71.48W
07/19/2015 E1.75 INCH BELKNAP NH AMATEUR RADIO
ALSO STRONG WINDS
&&
EVENT NUMBER GYX1500103
MCLocal storm report, Jul 19, 6:17 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
717 PM EDT SUN JUL 19 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0717 PM LIGHTNING DENMARK 43.97N 70.80W
07/19/2015 OXFORD ME BROADCAST MEDIA
MAN IN CAR STRUCK
&&
EVENT NUMBER GYX1500104
MCLocal storm report, Jul 19, 6:29 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
729 PM EDT SUN JUL 19 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM TSTM WND DMG 3 S BETHLEHEM 44.24N 71.69W
07/19/2015 GRAFTON NH TRAINED SPOTTER
TREES AND WIRES DOWN
&&
EVENT NUMBER GYX1500105
MCLightning, Oxford
- When
- July 19, 6:30 PM EST
- Where
- Oxford County, Denmark
- Injuries
- 2 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 43.970, -70.800
Two men were injured when lightning apparently struck the house they were about to enter. Firefighters were called to a home on Route 160 after a lightning strike knocked down power lines, which fell onto a car with the car’s owner inside it. Denmark firefighters managed to rescue the man from his car. As a firefighter helped the man up the stairs to his home to wait for paramedics, a second lightning strike hit an antenna on the metal roof of the house. The firefighter and homeowner suffered indirect lightning hits. Both were treated and released from a local hospital.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Pennsylvania, July 19 to 20, 20152 deaths · 11 events
- Damaging Winds in Florida, July 19, 20151 death · $85,000 · 55 kt wind · 14 events
- Flash Flood in California, July 19, 20151 injured · $50 million · 1 event
- Hail and Damaging Winds in New Hampshire, July 19, 20151 death · 2.5 in hail · 18 events
- Flash Flooding in Illinois, July 19, 20151 death · 2 events
- Flash Flood and Flood in Vermont, July 19 to 20, 2015$1.0 million · 1 in hail · 8 events
- Flash Flooding and Flood in Illinois, July 19, 2015$300,000 · 4 events
- Damaging Wind in Arizona, July 19, 2015$250,000 · 61 kt wind · 1 event
- Damaging Winds in South Carolina, July 19 to 20, 2015$112,000 · 60 kt wind · 7 events
- Flash Flooding and Hail in New York, July 19, 20151 injured · 2 in hail · 43 events
- Lightning Strike in Florida, July 19, 2015$100,000 · 1 event
- Damaging Winds in South Carolina, July 19, 2015$52,000 · 60 kt wind · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 597814.